Weight gain is a common complaint among those taking Zoloft (sertraline). In fact, research suggests that as many as 25 percent of people who take SSRIs gain weight.
There’s no denying that when it comes to weight gain, Zoloft is a controversial subject. Some say that the antidepressant is to blame for their extra pounds, while others claim that it’s helped them lose weight.
But, what’s the truth? Is Zoloft really responsible for weight gain? And if so, what can you do about it?
Here are some scientific facts about Zoloft weight gain – What you need to know. Read on…
Does Zoloft Cause Weight Gain? – Facts
The answer isn’t a simple yes or no. Some people taking Zoloft do experience weight gain as a side effect, while others don’t.
And there are a variety of factors that can affect whether or not you’ll gain weight on Zoloft, including your dosage, how long you’re taking the drug, your diet and exercise habits, and your overall health.
That being said, weight gain is a possible side effect of taking Zoloft as some studies suggest. Although it is not considered a common one.
According to JAMA (Jornal by American Medical Association), a 6 months research and study on patients between 6-17 years of age have shown a drastic increase of 6.5 lbs of weight gain.
Whatever the statistics, it is important to be aware that weight gain is a potential side effect of taking Zoloft.
If you are concerned about gaining weight, talk to your doctor about other treatment options.
How Does Zoloft Boost Weight Gain?
It’s no secret that many people gain weight when they start taking antidepressants.
In fact, weight gain is one of the most commonly reported side effects of the popular antidepressant Zoloft.
While the exact mechanism behind this weight gain is not completely understood, there are a few possible explanations.
One theory is that SSRIs cause weight gain by increasing the level of a hormone called leptin in the body.
Leptin has a role in controlling food intake and energy expenditure. This can lead to an increase in appetite and/or a decrease in the ability to burn calories.
Another possibility is that Zoloft affects hormones that regulate hunger and fullness, causing patients to feel hungrier and/or less satiated after eating. This can lead them to eat more resulting in weight gain.
To sum up, researchers aren’t entirely clear why & how sertraline and other antidepressants cause weight gain, despite the fact that it is a documented side effect.
Tactics to Avoid Weight Gain When on Zoloft
It’s possible that sertraline (Zoloft) will cause some degree of weight gain, but there are things you can do to lessen the impact of this side effect.
Here are some tips –
Keeping Track of Your Weight
Weigh yourself before starting the medication. This will help you to keep track of your weight and also help you with taking the necessary steps before it’s too late.
Maintaining Regular Eating Habits
Zoloft can cause you to feel empty stomached more often. That’s not because you’re actually in need of food but because the medicine alters your metabolism tricking you to feel empty. So, try to stick to your same daily meal plan as before. This will help you avoid excess weight gain.
After you start taking Zoloft, you may feel more relaxed and stress-free all the time. This can boost your unwillingness to exercise and stay active. And that’s a huge reason to gain weight. So, try to focus on exercising every now and then.
You should stay away from junk food, soda, and fatty foods. Take in lots of fresh produce and healthful grains. You won’t put on any unnecessary weight.
Make sure you are getting enough sleep. Sleep deprivation can lead to weight gain, so aim for 7-8 hours of sleep each night.
Talk to Your Doctor
If your body is showing signs of weight gain, talk to your doctor as soon as possible. Talk to your doctor about other potential side effects of the medication and explore other treatment options. This will be your best bet.
If you follow these tips, you should be able to avoid Zoloft weight gain. But always remember to consult your doctor.
Weight gain can be a difficult side effect to deal with, both emotionally and physically.
If you are concerned about gaining weight while taking Zoloft, talk to your doctor. They may change your dosage or recommend an alternative drug.
About Matthew Boold, PhD